Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Diagnosed with cirrhosis, sleeplessness, ammonia levels abnormal. What can be done?

Hello I have a sister who was diagnosed with cirrhosis, was hospitalized for over 2 months. was doing well and all of a sudden she has gotten out of control, crazy like, not sleeping for days, running around like a crazy person. Know one
can say anything without her being defensive. We don't know what to do? Is it her meds? She has had some problems with her ammonia level. How can we help her and what should we do? We are desperate. Can you help me understand what could be wrong and what I should do?
Asked On : Sat, 6 Apr 2013
Answers:  1 Views:  32
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Gastroenterologist 's  Response
Hello! Thanks for putting your query in HCM. I am a Gastroenterologist (DM).

The symptoms your sister is having, along with increased ammonia levels suggest that she is having hepatic encephalopathy (HE).

For treatment of HE you should know the factors that leads to HE in stable patient of cirrhosis like overuse of diuretics like lasix or spironolactone if she is on them, Gastrointestinal bleed, low potassium levels, medications like benzodiazepine, dehydration, low sodium levels, infection, constipation and diarrhoea.

Treatment is correction of the precipitating factor

I will like to advise that you should visit a gastroenterologist before the thing worsen.

I hope I have answered your query and this will help you. Remain in touch

Answered: Thu, 4 Jul 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor